Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (11)

1 - 11 of 11 WebM&M Case Studies
Gary S. Leiserowitz, MD, MS and Herman Hedriana, MD| November 30, 2021

A 32-year-old pregnant woman presented with prelabor rupture of membranes at 37 weeks’ gestation. During labor, the fetal heart rate dropped suddenly and the obstetric provider diagnosed umbilical cord prolapse and called for an emergency cesarean delivery. Uterine atony was noted after delivery of the placenta, which quickly responded to oxytocin bolus and uterine massage. After delivery, the patient was transferred to the post-anesthesia care unit (PACU) and monitored for 90 minutes, after which she was deemed stable, despite some abnormal vital signs. All monitor alarm functions were silenced to help the patient rest until a bed became available on the maternity floor. After another 90 minutes, the patient’s nurse discovered her unresponsive and the bedsheets were blood-soaked. A massive transfusion was ordered and uterotonic medications were administered, but vaginal bleeding continued. During an emergency laparotomy, the uterus was noted to be atonic despite uterotonic therapy, requiring an emergency hysterectomy. The commentary discusses the importance and use of early maternal warning systems, checklists and protocols to avoid poor maternal outcomes.

Mikael Broman, MD, PhD| April 29, 2020
A 54-year old women with chronic obstructive pulmonary disease was admitted for chronic respiratory failure. Due to severe hypoxemia, she was intubated, mechanically ventilated and required extracorporeal membrane oxygenation (ECMO). During the hospitalization, she developed clotting problems, which necessitated transfer to the operating room to change one of the ECMO components. On the way back to the intensive care unit, a piece of equipment became snagged on the elevator door and the system alarmed. The perfusionist arrived 30-minutes later and realized that the ECMO machine was introducing room air to the patient’s circulation, leading to air embolism. The patient became severely hypotensive and bradycardic, and despite aggressive attempts at resuscitation, she died.
Amy Vogelsmeier, PhD, RN, and Laurel Despins, PhD, RN| January 1, 2016
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
Krishnan Padmakumari Sivaraman Nair, DM| August 21, 2015
A 5-year-old boy with transverse myelitis presented to the rehabilitation medicine clinic for scheduled quarterly botulinum toxin injections to his legs for spasticity. Halfway through the course of injections, the patient's mother noted her son was tolerating the procedure "much better than 3 weeks earlier"—the patient had been getting extra injections without the physicians' knowledge. Physicians discussed the risks of too-frequent injections with the family. Fortunately, the patient had no adverse effects from the additional injections.
Melissa Baysari, PhD| October 1, 2013
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
Carlton R. Moore, MD, MS| August 1, 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH| September 1, 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Elizabeth A. Henneman, RN, PhD| May 1, 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
Elizabeth A. Flynn, PhD| September 1, 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Russ Cucina, MD, MS| April 1, 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.